Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 248, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2018, 9:49 PM CDT for Calhoun County, Pocahontas County, Sac County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 9:49 PM CDT (02:49 UTC)
- Expired
- Aug 26, 2018, 10:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2250 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 16.1
The text
As transmitted.
904
WUUS53 KDMX 270249
SVRDMX
IAC025-151-161-270315-
/O.NEW.KDMX.SV.W.0248.180827T0249Z-180827T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
949 PM CDT SUN AUG 26 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Pocahontas County in northwestern Iowa...
Northeastern Sac County in west central Iowa...
Northern Calhoun County in west central Iowa...
* Until 1015 PM CDT.
* At 949 PM CDT, a severe thunderstorm was located 9 miles northwest
of South Twin Lake, or 11 miles northeast of Sac City, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sac City, Rockwell City, Manson, South Twin Lake, North Twin Lake,
Pomeroy, Fonda, Twin Lakes, Lytton, Palmer, Nemaha, Jolley, Twin
Lakes State Park and Sac City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9499 4256 9492 4260 9492 4274 9461
4244 9449 4233 9500 4249 9514
TIME...MOT...LOC 0249Z 239DEG 32KT 4252 9482
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff2 follow-up statements
466
WWUS53 KDMX 270305
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1005 PM CDT SUN AUG 26 2018
IAC161-270314-
/O.CAN.KDMX.SV.W.0248.000000T0000Z-180827T0315Z/
Sac IA-
1005 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAC COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4274 9461 4244 9449 4237 9483 4241 9486
4247 9486 4248 9489 4252 9492 4260 9492
TIME...MOT...LOC 0304Z 239DEG 32KT 4259 9466
$$
IAC025-151-270315-
/O.CON.KDMX.SV.W.0248.000000T0000Z-180827T0315Z/
Pocahontas IA-Calhoun IA-
1005 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN POCAHONTAS AND NORTHERN CALHOUN COUNTIES...
At 1004 PM CDT, a severe thunderstorm was located 7 miles northwest
of Manson, or 10 miles south of Pocahontas, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rockwell City, Manson, North Twin Lake, South Twin Lake, Pomeroy,
Fonda, Twin Lakes, Lytton, Palmer, Jolley and Twin Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4274 9461 4244 9449 4237 9483 4241 9486
4247 9486 4248 9489 4252 9492 4260 9492
TIME...MOT...LOC 0304Z 239DEG 32KT 4259 9466
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff881
WWUS53 KDMX 270317
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1017 PM CDT SUN AUG 26 2018
IAC025-151-270327-
/O.EXP.KDMX.SV.W.0248.000000T0000Z-180827T0315Z/
Pocahontas IA-Calhoun IA-
1017 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POCAHONTAS AND
NORTHERN CALHOUN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4274 9461 4244 9449 4237 9483 4241 9486
4247 9486 4248 9489 4252 9492 4260 9492
TIME...MOT...LOC 0317Z 239DEG 32KT 4264 9455
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:04 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 26, 8:04 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 804 PM CDT Sun Aug 26 2018 .SHORT TERM.../Tonight through Tonight/ Issued at 326 PM CDT Sun Aug 26 2018 Several waves of theta-e advection have been lifting north across Iowa today resulting in thunderstorms this morning and a scattered showers this afternoon. A broad cloud shield remains in place and has limited surface based instability though some partial sun is beginning to occur over western Iowa. A strong short wave is lifting northeast through northwest Kansas and into south central Nebraska this afternoon. The kinematic forcing associated with this system will begin to arrive into western Iowa by late this afternoon and into the early evening. This energy combined with an increasing low level jet and another wave of theta-e advection will further destabilize western into central Iowa and should result in thunderstorm development. Should have a few strong to severe storms with this activity in the 23z-03z timeframe as a few vigorous updrafts develop, mainly north of Highway 30 in central Iowa. The primary threat initially will be large hail and damaging wind gusts. The environment does suggest the potential to evolve into a QLCS event with an attendant isolated tornado threat. Sufficient 0-3 km CAPE for enhanced stretching, good effective SRH in the 200-300 range and 0-3km shear vector of 30-35 kts would further support the potential as the event moves east. There should be a brief break in the activity mid to late evening before additional storm become possible over central Iowa between 06-09z. At this time, an severe threat with this round appears to be minimal. .LONG TERM.../Monday through Sunday/ Issued at 326 PM CDT Sun Aug 26 2018 A couple of forecast concerns in the early part of the work week with hot and breezy conditions Monday, severe chances in the north Monday night, and then widespread storm chances on Tuesday into Tuesday night. A brief cooldown anticipated on Wendesday and Thursday. Leaned closer to a NAM/GFS blend for Monday and then closer to an ECMWF/NAM blend Tuesday. Monday into Monday night...shortwave looks to track across Minnesota, much further north than the latest ECMWF run predicts, late in the afternoon into the evening. Mainly have pops confined north of Highway 20 Monday afternoon before the shortwave and front shifts southeast Monday night. Strong instability develops throughout the day, but with forecast soundings suggesting a strong capping inversion, expecting storms to likely hold off until late in the afternoon/early evening over far northern Iowa. It's more likely to see storms remain in southern Minnesota in the vicinity of the front. If storms do enter northern Iowa, the shear is strong but remains nearly unidirectional and any cells that develop will likely develop into a MCS type feature and quickly push east. The LLJ increases late Monday night into Tuesday, but the upper level forcing wanes and have low confidence with storm chances past 06z Tuesday. Also on Monday, south to southwest flow increases and will lead to a breezy day and hot day over much of the CWA. Nudged up winds and gusts through the afternoon as the pressure gradient and mixing increases. Tuesday, the front looks to be oriented from southwest to northeast Iowa waiting for the next 500mb shortwave trough to shove it southeast by late Tuesday night. The timing of the shortwave remains critical for any severe storm chances. There is enough instability that develops southeast of front and the GFS/NAM suggest decent shear available. However, the upper level support of the aforementioned shortwave looks to finally move into the state late Tuesday night and instability weakens considerably. Thus, per the disorganization/timing of the Tuesday system, low confidence with any widespread severe weather attm. Wednesday through Saturday, much cooler weather remains consistent to move into the state Wednesday and even Thursday as surface high pressure dominates the weather pattern. Late in the week, the pattern appears to become active again by Friday into Saturday with both the ECMWF and GFS suggesting a shortwave to cut across the region during this time. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 800 PM CDT Sun Aug 26 2018 The primary concern will be convective trends into the night. Have tried to highlight most likely thunder windows this evening. Omitted any mention into Monday however until trends become more clear versus inserting a prolonged period of thunder. Regarding category restrictions, much of the convection is high based with MVFR or less more likely from visibility versus ceilings. Certainly insufficient confidence for adding at any particular location. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Small
Hazardous weather outlook, Aug 26, 3:50 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Sun Aug 26 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-272100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 350 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to redevelop over central and west central Iowa late this afternoon and into the early evening. A few severe storms are anticipated with large hail the primary threat along with a few damaging wind gusts. An isolated tornado may occur. The best chance for severe weather is along and north of Highway 30. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible once again Monday into Monday evening. There is a threat for a few severe storms over mainly northern Iowa. Large hail is the primary threat though isolated damaging wind gusts and isolated tornadoes remain possible. A few severe storms are possible again on Tuesday in central into southern Iowa. Another chance for storms arrives late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at various times today through Tuesday. The potential today is from 6 pm through 11 pm.
In the hours before
Special weather statement, Aug 26, 7:24 PM CDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Des Moines IA 724 PM CDT Sun Aug 26 2018 IAZ004>007-015>017-023-024-270200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 724 PM CDT Sun Aug 26 2018 ...Gusty Winds Possible over Northern Iowa This Evening... Showers and a few thunderstorms from Sioux City east along the Highway 20 corridor will be capable of producing wind gusts of 40 to 50 mph as they move northeast at 35 to 40 mph this evening. Isolated gusts to 55 mph or more are possible. These showers, storms and gusty winds may affect locations from Sac City and Rockwell City north and east toward the Minnesota border through the evening hours. A 58 mph gust occurred at the Sioux City Airport with the passage of this precipitation. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 31 min |
| Aug 26, 10:23 PM CDT | Special Weather Statement | DMX | Calhoun, Cerro Gordo, Franklin, Humboldt, Pocahontas, Wright | 52 min |
| Aug 26, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 35 min |
| Aug 26, 11:20 PM CDT | Special Weather Statement | DMX | Butler, Franklin, Wright | 55 min |
| Aug 27, 12:01 AM CDT | Special Weather Statement | DMX | Adair, Adams, Guthrie | 59 min |
| Aug 27, 12:11 AM CDT | Special Weather Statement | DMX | Bremer, Butler, Franklin | 79 min |
| Aug 27, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 45 min |
| Aug 27, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.